Hi, just back from my annual check up the consultant suggested dopamine agonists as my balance not as good as last years check up, I am not on any medication for Parkinsons nor taking any prescribed medication. can dopamine agonists help with balance issues also how long does it take to take affect.
In our experience, DAs can help a great deal in controlling mobility problems, HOWEVER...I cannot stress enough the need to ask about side effects such as OCDs.These do not affect everyone but about 1 in 4 and can devastate lives.
it is of paramount importance that someone close knows what can happen and monitors behaviour as sufferers rarely self-report changes in thoughts and impulses.
Secrecy and deceit accompany the destructive behaviour.
There is a lot of info in the forum......read it and take care.
just been talking to my Parkinson nurse about my mobility problems. She thinks I may not be absorbing my Madopar meds v well and suggests I try a patch, Neupro ( rotigotine), a dopamine agonist.
I am not v keen , (have had skin reactions to patches before ) , and am aware of the OCD risk, but got to try something.
Thanks GG how long does it take till the meds show signs of relieving problems with mobility? Graham.
The drugs are titrated...increased slowly, so it takes 2 to 3 weeks for you to reach a dose that is effective, usually. But you should start to feel small improvements which build up gradually.
i am no doctor so ask the neuro.
This all info s/he should be giving you.
Thanks for your reply, my only concern are side affects, any idea how and when they start ocd etc and can you stop the meds if this happens
Hi Graham, I'm on a dopamine agonistic Ralnea Ropinirole XL slow release, have been on it for six years now, taking 18mg a day. Some have been prescribed ordinary Ropinirole, not the slow release, and have had side effects. I have been very lucky over the past six years with my dosage without hardly any side effects. But GG is right it can cause OCD in some, unfortunately you don't know IF it's going to effect you or WHEN. Just be observant if you are prescribed it, keep a record, and nip it in the bud if anything happens and inform your neuroligist.
All the best - Sheila
Aye aye supa
I am on rotigotine patches yes they do affect soft skin but the front of the legs the top of the shoulders bum cheeks are all the best places to put them but they sting in the sunlight or the shower good luck supa
I have been prescribed Neupro, however because I live in Spain where it is very hot for the best part of the year the patches don't stick very well. They also don't seem to be very effective, maybe as a result of sweat etc.
I also have some good days and bad days.
Does anyone else have the same problem? (I have used bandages to try and keep the patches on, but to no avail.
I have had dealings with dopamine agonists: Ropinerol, Requip, Neupro patches. Not good. My character changed. My four year old daughter told her mother "I don't like daddy anymore." I became obsessive. I thought I could solve mathematical problems that had confounded the greatest brains. It was complete tripe.
The trouble was that I only realised what the tablets were doing when I stopped taking them. While taking them, I thought nothing was wrong.
My advice is to warn close friends/relatives that your behaviour may change. If the change is for the worse, then somehow, they should get word to your neurologist or Parkinson's nurse. It's no good them telling you, because you may not believe them, and ignore their advice.
Be very careful.
When I used Neupro patches, I found microporous tape very useful. Any chemist should sell it.
Thanks for your reply the slow release you're taking will it help with mobility?
Do heed this warning about this side effect. Your consultant should warn you too. On this forum you can read all about it as several people have told their horror stories. However, some people do well on this type of drug and are able to delay the start of levodopa drugs by a few years., It is best tolerated by younger patients (under 70). Somnolence is another side effect to look out for,, especially when driving.
I have been on a dopamine agonist now for 15 years ( Mirapexin or Mirapex (Am), also called Pramipexole) It improved my mobility, my self confidence and gave me more energy. My advice is to increase the dose very, very slowly,as the lower the dose the fewer/milder the side effects (nausea, especially, in the beginning until your system gets used to the drug, is the most common, but I never had any problems). It took me a few months until I started to feel the benefits.. I started on levodopa 5 years later.
Best wishes, Kate
Thanks Kate, I was diagnosed 4 years ago this will be the first time on any Parkinsons medication so lm looking into all possibilities I'm 59.
We can all react differently to these meds. As you can see, people have benefitted from dopamine agonists, but please heed the warnings from other members.
In my case, I took 2mg. RequipXL gradually increasing to 12mg. over a period of two and a half years. The side effects were worse than the Parkinson's for me. I felt 'spaced out' and weird. Kept waking and getting up regularly at 4am, Also my eyesight was affected and deteriorated badly.......can't say it improved my walking either. In the end I decided to come off it, but you have to do this very gradually as well.
I should talk to your neurologist and ask many questions beforehand. Was it your choice NOT to take medication for the past 4yrs.? I'm surprised you haven't been offered a dopamine inhibitor like Selegiline or Rasagiline, but then I'm no doctor. You probably feel overwhelmed with advice now!
All the best, Twinks.
PS. By the way, I've been diagnosed 4yrs. too, but a bit older than you at 67.
Hi Twinks, when first diagnosed was offered medication however at that time was a lot more active running and playing golf the Parkinsons didn't really kick in until last November/December time. I see the consultant once a year but have more contact with the parkinsons nurse who is of great benefit to me. I've been holding off for as long as I can before taking and medications as you've said the side effects of the medication can be worse than the symptoms.
Hello you should be seen by your specialist 6 monthly. If not you need to call yourself and ask to been reviewed.
The problem with starting meds later is then your condition has moved on and the drugs have to work harder.
Good luck. BB.
One last question l will be starting on ropinirole, 2mg 3 times a day is it possible to take tablets for one day then a patch when out and about for the day?
I've been on dopamine agonist Requip XL (ropinirole) since August last year. Built up slowly from 2mg to current 12mg. It's helped a lot with movement; i go to the gym and wonder if i would be able to if i wasn't on it. (Can't answer that as i didn't start gym til 4mths after starting tablets)
My only side-effects started at about 6mgs and that was nausea and bit of dizziness (more like spaced-out-ness) but only for a few days each time the dose was increased, then it wore off and i was fine. I told my son about potential ocd just in case, but i haven't had any change in behaviour or character. (Although i told my neuro i have enjoyed noticing hunky, young gym instructors while i work out, which could be classed as inappropriate behaviour at my age, but as i only enjoy the view, he recommended I continue and consider it as therapeutic!)
Just a note to add, this last week i have had some quite dizzy days, which worried me in case it was the meds suddenly not suiting me; saw doc today, turns out its an inner-ear thing, nothing to do with pd or meds! That reminded me not to automatically assume something is a side-effect!
Good luck! B
Not had any experience with patches, but why not ask for the slow release form of Ropinirole, such as RequipXL, then you don't have to worry about remembering to take any tablets throughout the day?